Hail, Lincoln
- When
- May 26, 1:15 PM CST
- Where
- Lincoln County, 12.44 mi N of Sutherland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.350, -101.130
A strong upper level disturbance combined with a stalled out frontal boundary, to initiate thunderstorms during the early afternoon hours of May 26th. Storms slowly intensified and became severe late in the afternoon and continued into the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A strong upper level disturbance combined with a stalled out frontal boundary, to initiate thunderstorms during the early afternoon hours of May 26th. Storms slowly intensified and became severe late in the afternoon and continued into the evening hours. Hail up to baseball size and thunderstorm wind gusts up to 60 MPH were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 26, 12:07 PM CST, 1 hour 8 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 107 PM CDT Wed May 26 2021 .SHORT TERM...(Today through Thursday) Issued at 358 AM CDT Wed May 26 2021 A potent upstream shortwave is evident per WV imagery early this morning across Idaho, meanwhile a nearly stationary frontal zone is analyzed from central Iowa southwest through central Kansas into the Texas Panhandle. Southeast of this front a moist tropical airmass is in place with surface dew points in the 60s and 70s. The upstream shortwave will advance towards the Northern Plains today. As this occurs a surface low will deepen across southern/eastern Wyoming. This will turn the low-level flow to the southeast across the Western High Plains with a rapid transport of moist air back into the area. By mid-afternoon, surface dew points should be rising to near 60 or the lower 60s across southwest Nebraska into the southern Panhandle. The increasing moisture, surface heating and steep mid- level lapse rates will lead to rapid destabilization. NAM model suggests surface based CAPE will exceed 2500 J/KG within the moist axis by late afternoon. At the same time southwest flow aloft will be increasing as the upstream shortwave advances toward the region. The stronger winds aloft combined with the backed low-level southeast flow will create a strongly sheared environment. Most Hi-Res short term models first develop surface based convection within the upslope southeast flow environment just east of the surface low from the Panhandle into northeast Colorado. Bufkit sounding profiles just ahead of this initial development show a very favorable environment for supercells. As the storms advance eastward into this environment during the late afternoon and early evening, all severe hazards are expected including very large hail and possible tornadoes. Regarding the tornado threat, concerned about a rapid surge of higher theta-e air that quickly advances northward into southwest Nebraska as the LLJ increases around 23-01Z. This surge acts as a warm front in a sense, and could help to focus tornado potential. Storms should quickly grow upscale into a severe MCS with wind damage as they advance into southern Nebraska and northern Kansas mid to late evening. The shortwave will continue to influence our weather Thursday as it tracks across South Dakota. A surface cold front will move across the area early Thursday morning with gusty northwest winds developing. Persistent lift and cold air aloft associated with the South Dakota H7 low will keep the threat of scattered showers across northern Nebraska, but clearing should be in full swing across western Nebraska by afternoon as downglide and drier air both at the surface and aloft advect southeast on the backside of the low. Otherwise a chilly day, especially across northern Nebraska where highs probably won't get above 60F. .LONG TERM...(Thursday night through Tuesday) Issued at 358 AM CDT Wed May 26 2021 Weather looks unsettled the next several days, right through the upcoming Memorial Day weekend. Friday into Saturday, cool high pressure will settle across the Great Lakes region. Cool air will be recycled west and northwest across our area via east to southeast low-level flow on the western side of the high. Then has we head into the second half of the weekend, a long wave trough will develop across the western CONUS and slowly track east into the area the first half of next week. Cool air left over from the aforementioned high pressure system and moist air which begins to advect northward from the Gulf will likely result in widespread cloudiness and periods of rainfall. Appears that a widespread 1 to 2.5 inches of rainfall is possible from Sunday through Tuesday. The latest WPC QPF forecast has lowered totals just a bit from the previous forecast and are generally within the 1 to 2.5 inch range during that period. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1239 PM CDT Wed May 26 2021 Isolated thunderstorms will be possible this afternoon across southwest Nebraska, becoming more scattered to widespread this evening. Strong winds and hail will be possible with these storms. Stratus will move in overnight with MVFR to IFR conditions. Winds will become strong Thursday morning with gust of 25 knots possible. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Taylor LONG TERM...Taylor AVIATION...Gomez
Hazardous Weather Outlook National Weather Service North Platte NE 1141 AM CDT Wed May 26 2021 NEZ004>010-022>029-035>038-056>059-069>071-094-271645- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1141 AM CDT Wed May 26 2021 /1041 AM MDT Wed May 26 2021/ ...SEVERE STORMS LIKELY THIS AFTERNOON AND THIS EVENING... This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Severe thunderstorms are likely later this afternoon and evening across all of the outlook area. Though severe thunderstorms are possible across the entire outlook area, the greatest threat for severe storms is south of a line from Hay Springs, to Thedford, to Sargent. In these areas, very large hail greater than 2.5 inches in diameter, damaging wind gusts up to 75 MPH and a few tornadoes are possible with the strongest storms. Thunderstorms will develop off to the west and southwest of the outlook area after 3 PM CDT, with an isolated threat possible earlier. As they move east and northeast into the outlook area, they will encounter abundant low level moisture, strong wind shear, and will quickly become severe. Later in the evening, the severe threat will shift to damaging winds and heavy rain. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. After quiet conditions Thursday into Friday, active weather will return to the area Friday night. Thunderstorms will be possible Friday night through Tuesday. At this time, the severe threat is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter groups across the eastern Nebraska Panhandle, Sandhills and southwestern Nebraska, should be ready for activation this afternoon and evening. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement
National Weather Service North Platte NE
158 PM CDT Wed May 26 2021
NEZ059-070-071-261945-
Frontier NE-Hayes NE-Lincoln NE-
158 PM CDT Wed May 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRONTIER...
SOUTHEASTERN LINCOLN AND SOUTHEASTERN HAYES COUNTIES UNTIL 245 PM
CDT...
At 158 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Culbertson, or 16 miles southwest of Curtis,
moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Curtis, Moorefield, Stockville, Quick, Orafino, Bluegill Haven
Campground, Willow View Campground, Red Willow Reservoir State
Recreation Area and Dancing Leaf Earth Lodge.
This includes Highway 83 between mile markers 27 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4047 10089 4077 10031 4053 10013 4035 10066
4035 10080
TIME...MOT...LOC 1858Z 240DEG 27KT 4044 10071
GomezThe North Platte radar (KLNX), 82 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
11 hail, 2 thunderstorm wind. Local standard time, as filed.
Time estimated by radar.
Time estimated by radar.
Thunderstorm wind gust of 60 mph reported at this location.
Trained spotter reported a thunderstorm wind gust of 60 mph at this station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959629, 959639, 959630, 959631, 959636, 959638, 959632, 959635, 959637, 959633, 959634, 959640, 959641.